Funnel Cloud, Franklin
- When
- June 29, 4:14 PM CST
- Where
- Franklin County, 2.63 mi WSW of Bradford
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -93.300
Trained spotter reported a funnel cloud approximately half way to the ground.
A weak, relatively stationary boundary found itself draped across northern Iowa throughout the day. Overall conditions were not incredible, but with around 1000 J/kg MLCAPE, LCLs below 1000 m, and the weak boundary in place, a number of funnel clouds were reported as storms initiated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak, relatively stationary boundary found itself draped across northern Iowa throughout the day. Overall conditions were not incredible, but with around 1000 J/kg MLCAPE, LCLs below 1000 m, and the weak boundary in place, a number of funnel clouds were reported as storms initiated. With overall weak flow as well, the storms primarily produced, in addition to the funnel clouds, localized heavy rainfall and a few damaging wind reports. Later in the evening, storms that originally initiated to the west in Nebraska tracked across the northern half of Iowa as an MCS. Other than local heavy rainfall, a few damaging wind reports and severe wind gusts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 2:40 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 340 PM CDT Thu Jun 29 2017 .SHORT TERM.../Tonight through Friday/ Issued at 333 PM CDT Thu Jun 29 2017 Relatively messy and somewhat uncertain forecast, at least in the immediate short term regarding storms. Expectation remains that storms will affect portions of western/northwest Iowa and propagate eastward through the evening and overnight hours. Convection from previous night lingered across southern Iowa/northern Missouri into the morning hours and debris clouds prevented rapid recovery south of I-80. Northern Iowa however saw decent recovery this afternoon with periods of sunshine through the clouds resulting in MUCAPE values around 2500-3000 J/kg. Storms already initiating by 19z along a weak surface boundary and shortwave, but should remain sub-severe with general lack of deep layer shear. While low level shear/helicity unimpressive, with ~100 J/kg low level CAPE, not out of the question for a quick/brief spin up funnel from boundary or outflow interactions of updrafts. Main show later tonight associated with stronger short wave, which has already initiated back in central Nebraska. By the time it reaches Iowa, deep layer shear should be more favorable approaching 40-45 kts with impinging compact 500mb jet max, increasing the potential for some severe hail and winds. Likely to be MCS by the time it reaches the area, transitioning main threat to damaging winds. Throughout the day, CAMs struggled to find a consensus, in part due to lingering convection south and weak boundary north. Ultimately, over the last couple of runs begun to come in line with a solution tracking an MCS across northern half/third of the state. Storms possible into southern Iowa, but likely to diminish as they tack eastward into generally poor environment. Looking further into Friday, as parent shortwave trough passes through a few more showers/storms possible across northern Iowa through the day, but sub-severe. .LONG TERM.../Friday night through Thursday/ Issued at 333 PM CDT Thu Jun 29 2017 Primary focus in the long term will be precipitation and temp trends into the Holiday weekend...and beyond. Due to active weather in the near term...this discussion will be abbreviated. Northwest flow aloft is expected over Iowa through the early portion of the 4th of July weekend. As such, cooler and drier air is expected to filter across the region with dewpoints falling back into the 50s with high temps in the upper 70s and lower 80s. Dry weather is forecast through Friday with just a slight chance for showers and storms on Sunday was a weak sfc boundary moves across the region. On Sunday through the Tuesday...a weak upper low moving across the Midwest and stalled frontal boundary will likely set the stage for periods of showers and storms across the forecast area. The threat for organized severe weather appears relatively low at this time due to weaker winds aloft. However, sufficient instability could yield a few strong to severe storms. By mid to late week...a large upper ridge is expected to amplify over the western and central U.S. resulting in a significant warming trend...with highs in the upper 80s to lower 90s by late in the week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1227 PM CDT Thu Jun 29 2017 TAF period filled with questions with regards to storm coverage and how they will affect all TAF sites. Guidance relatively spread and not in relative poor agreement. Current observations suggest storm initiation over next hour or two along Highway 20 corridor with low level convergence ongoing with low cloud deck present. From there, coverage of storms somewhat questionable with more initiation expected from NW and SW/S areas of the state. Have therefore gone with a prevailing VCTS. Have also kept with VFR for most TAF sites, but will need to be reexamined as storms show their hand and coverage becomes more certain. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Friday for IAZ081-092>094. && SHORT TERM...Curtis LONG TERM...Fowle AVIATION...Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 919 AM CDT Thu Jun 29 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 082>086-095>097-301430- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Union-Clarke- Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 919 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Another round of strong to severe thunderstorms will be possible this afternoon and evening. Primary concerns will be large hail and damaging winds, though an isolated tornado threat cannot be ruled out at this time. Heavy rain will likely be associated with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More storms will be possible Sunday evening through Tuesday. At this time the severe threat appears low, but heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening. IAZ081-092>094-301430- Adams-Taylor-Ringgold-Decatur- 919 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A flash flood watch is in effect for the area. Please visit www.weather.gov/dmx for more information. Another round of strong to severe thunderstorms will be possible this afternoon and evening. Primary concerns will be large hail and damaging winds, though an isolated tornado threat cannot be ruled out at this time. Heavy rain will likely be associated with these storms. Since heavy rainfall occurred last night in this area, there will be an increased risk for flash flooding should more heavy rainfall occur today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More storms will be possible Sunday evening through Tuesday. At this time the severe threat appears low, but heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening. CURTIS
The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
9 thunderstorm wind, 4 funnel cloud, 3 flash flood. Local standard time, as filed.
Trained spotter reported a funnel cloud approximately half way to the ground.
Public reported a funnel cloud looking west and slightly north along Hardin Rd.
Public reported a funnel cloud looking north of the truck stop near I-35 and Highway 20 interchange.
Local fire department reported a brief funnel cloud near Popejoy.
Trained spotter reported several 6 inch tree branches down along with the 60 mph wind gusts.
Law enforcement reported water over the road along 70th near and just west of Bradford.
Law enforcement reported water over the road and closure along Highway 65 at 70th St.
Iowa DOT RWIS station measured a 60 mph wind gust.
Trained spotter reported 60 mph wind gusts near Latimer and Coulter.
Emergency manager reported very strong winds and had to pull off the road. Could not see across the parking lot. Estimated winds to be around 60 mph.
Forest City AWOS recorded a 63 mph wind gust.
Amateur radio operator reported a 64 mph wind gust measured by a home weather station.
Trained spotter reported a 69 mph wind gust recorded from a home weather station.
Emergency manager reported flash flooding of streets in Latimer.
Marshalltown AWOS recorded a 59 mph wind gust.
Iowa DOT RWIS station recorded a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706556, 706557, 706558, 706559, 706560, 706561, 706563, 706565, 706566, 706568, 706569, 706573, 706574, 706576, 706577, 706578.